photosensitivity

Beware of photosensitivity causing medication this summer

With the summer in full swing, we are spending more time outdoors. While we have been told to no end that wearing sunscreen is a must when exposed to the sun’s rays, most people don’t realize that commonly taken prescription medication can also put you at risk for severe skin pain, skin peeling, and blistering. This is called drug-induced photosensitivity.

This phenomenon is similar to an intense sunburn. While extended sun exposure alone can cause similar symptoms, taking particular medication can exponentially increase this risk.

Medication causing photosensitivity

Those taking antidepressants and/or antibiotic medication are most at risk.

What is more bewildering is that even certain over-the-counter medication can cause photosensitivity as well, so it is very important to read the labels.

The Skin Cancer Foundation warns that pain relievers such as Advil and Motrin (ibuprofen) and Aleve (naproxen) can cause photosensitivity.

The strength of the medication and the length of duration exposed to the sun will often dictate the level of skin damage you sustain. Skin reactions can occur within minutes or up to 72 hours after exposure.

“It’s a pretty standard practice, but sometimes patients may forget or may be focused on other medication concerns during the consultation. That’s why it’s important to read all your medicines’ instructions, labels and listen to your caregivers,” said Cesar Munoz, clinical pharmacy manager in ambulatory care services at Harris Health System in the Houston area.

Doctor’s advice

It is advised for all patients taking antibiotics to stops using them if they observe an abnormal skin reaction and to contact their physician as soon as possible. For those taking antidepressants, it is advised to continue taking them and to simply inform your doctor about the observed reaction.

For photosensitivity reactions due to other forms of medication, it is advised to avoid direct sun exposure, especially between 10 am and 3 pm—this is typically the sunniest time of the day. Wearing clothing that protects against the sun such as long pants and long sleeve shirts is also recommended. Using sunscreen with an SPF of at least 15 is beneficial too.

Those who have already sustained a photosensitivity skin reaction are advised to use topical remedies such as a wet cool dressing and to use anti-itch and cortisone-like drugs to relieve skin pain and discomfort. If the reaction is considered serious, seek emergency medical attention right away.

Related: Summer pool dangers you should know of


Author Bio

Mohan Garikiparithi got his degree in medicine from Osmania University (University of Health Sciences). He practiced clinical medicine for over a decade before he shifted his focus to the field of health communications. During his active practice he served as the head of the Dept. of Microbiology in a diagnostic centre in India. On a three-year communications program in Germany, Mohan developed a keen interest in German Medicine (Homoeopathy), and other alternative systems of medicine. He now advocates treating different medical conditions without the use of traditional drugs. An ardent squash player, Mohan believes in the importance of fitness and wellness.

Advertisement

https://www.harrishealth.org/about-us-hh/news/Pages/intense-sunburn-what-medicines-are-you-taking.aspx

Related Reading:

The Healthy Truth: Summer vacation health tips

Kidney stone risk increases during summertime

Popular Stories